Delirium or ‘acute confusional state’ is a common clinical syndrome characterised by disturbed consciousness and cognitive function or perception. It has an acute onset and fluctuating course and usually develops over 1–2 days. It is a serious condition associated with poor outcomes, unless prevented and treated urgently.
Beta-blockers block the beta-adrenoceptors in the heart, peripheral vasculature, bronchi, pancreas and liver. Bisoprolol is a relatively cardio-selective beta blocker used mainly to control hypertension, angina, tachycardia-related arrhythmia and often as an adjunct in heart failure. Its common side effects include gastrointestinal disturbance, bradycardia, hypotension, conduction disorders, peripheral vasoconstriction, dyspnoea, headache, fatigue, dizziness and sexual dysfunction. Here we present the case of an increased dose of bisoprolol causing acute confusion in a 94-year-old woman.
A 94-year-old woman was admitted with six-day history of type 7 diarrhoea. Her past medical history included, atrial fibrillation, hypertension and glaucoma. Her medications included apixaban and candesartan.
She lived alone with no care package. She was mobile with a stick and had no cognitive issues prior to admission.
Her blood results showed a normal full blood count, raised CRP of 118, normal sodium and potassium, but a raised urea of 22.2 and creatinine of 155. Her baseline renal function was normal prior to admission. She was treated with intravenous fluids, her candesartan was withheld and a stool culture was sent. Chest and abdomen x-ray were unremarkable. Bisoprolol was started at 2.5mg OD to control both her hypertension and atrial fibrillation. The stool sample grew Campylobacter Jejuni and she was treated with clarithromycin as per advice from microbiology.
Her acute kidney injury was secondary to dehydration which resolved with intravenous fluids. Once her kidney function improved and diarrhoea settled, she was referred to a rehabilitation hospital. All through this period, the patient was cognitively intact with no features of any confusion.
Once in the rehabilitation hospital, her blood pressure continued to be above 160 systolic and pulse above 90/min. Hence, her bisoprolol was doubled to 5mg /day. Within the next 48 hours, nurses reported night time confusion. This gradually worsened and she became acutely confused with an Abbreviated Mental Test Score (AMTS) of 2/10 and was positive on Confusion Assessment Method (CAM). Hence, a diagnosis of delirium was made. Collateral from her daughter suggested that this was all new with no memory issues in the past.
Her full blood count, kidney and liver function, vitamin B12, serum folate, corrected calcium and thyroid functions were all within normal limits. Her urine culture and chest x-ray were unremarkable. CRP was entirely normal and clinically she looked well apart from being severely confused. During this episode of confusion, she had a fall in the ward. Since she was on apixaban for atrial fibrillation, we organised for a CT brain scan, which showed small vessel disease and no acute infarct or bleed.
With no cause detected for her delirium, we reviewed her medications again to see if any change had contributed to her acute confusional state. It was noted that the delirium started once her bisoprolol dose was increased from 2.5mg to 5mg OD. We immediately stopped bisoprolol and commenced her on digoxin to control her rate for atrial fibrillation. We recommenced her on the candesartan she previously was on, as her kidney function had returned to normal. Within the next 10 days, her cognition improved significantly and on day 14, after stopping her bisoprolol she was discharged home. Her cognition was back to normal with an AMTS of 10/10 on discharge.
Delirium or ‘acute confusional state’ is a common clinical syndrome characterised by disturbed consciousness and cognitive function or perception. it has an acute onset and fluctuating course and usually develops over 1–2 days. It is a serious condition associated with poor outcomes, unless prevented and treated urgently.
Older people and people with dementia, severe illness or a hip fracture are more at risk of delirium. The prevalence of delirium in people on medical wards in hospital is about 20–30%, and 10–50% of people having surgery develop delirium. In long-term care the prevalence is under 20%. But reporting of delirium is poor in the UK, indicating that awareness and reporting procedures need to be improved.
People with delirium in hospital have longer length of stay, increased risk of developing dementia, more risks of falls and pressure sores, more likely to end up in long term care and overall more likely to die. Hence, delirium often initiates a cascade of events culminating in loss of independence, increased morbidity and mortality, and increased healthcare costs.
Causes of delirium are varied. It includes infection, dehydration, and electrolyte imbalance. Symptoms include pain, constipation, renal or hepatic dysfunction, endocrine dysfunction, thiamine deficiency, drug intoxications, post-operative complications, cardiac arrhythmias, hypertensive encephalopathy and head trauma, polypharmacy and drug side effects, sensory deficiency like blindness and deafness and sometimes lesions of the occipital lobe and medial aspect of right parietal lobes.
It is more prevalent in elderly patients, usually above 65 years of age. Drugs have been associated with delirium in the elderly. They are one of the most common reversible factors for delirium. They can cause any of the three types of delirium: hyperactive, hypoactive and mixed. Our patient had hyperactive delirium manifested by restlessness and agitation.
Beta blockers can cross the brain barrier and there are many reports of adverse psychiatric effects. These involve sleep disturbances, including nightmare, depression, mood changes, hallucinations and psychosis. This may be less common with water soluble beta blockers like atenolol, nadolol and sotalol. There have been studies showing that the use of bisoprolol has improved depression and anxiety. These patients were treated for heart failure, hence it’s possible that an improvement in symptoms had contributed to the improvement in mental health.
Another study, however, showed that preoperative administration of beta-blockers is associated with an increased risk of postoperative delirium after vascular surgery. The beta blockers used in this study is unknown.
Delirium is not documented as an adverse effect of bisoprolol in the BNF or manufacturers’ summary of product characteristics. Bisoprolol probably causes delirium by crossing the blood brain barrier.
Bisoprolol is a B1-selective blocker which is extensively used in treatment of hypertension, arrhythmias and heart failure. It is completely absorbed from the gastro-intestinal tract and is 30% binding to serum proteins with peak plasma concentration is reached in 2-4 hours. It is eliminated both via liver and kidney and 50% unchanged in urine and the rest as inactive metabolites.
Being lipid soluble, it can easily penetrate the blood-brain-barrier. Hypotension and bradycardia are common side effects of beta blockers. This in turn causes cerebral hypoxia and reduced perfusion pressures. There is evidence in aged hypertensive rats that treatment with beta blockers have led to cerebral hypo perfusion and decline in
Beta-blockers also competitively interacts with serotonin sensitive adenylate cyclase system, which is known to be involved in pathogenesis of delirium. We must remember that there are certain factors that play a role in an individual’s susceptibility to drug induced delirium.
In the elderly, response to drugs may be accentuated by age-related changes. This includes, an increase in total body fat, decrease in lean body mass and water, lower albumin levels and decrease in glomerular filtration rate.
Medical comorbidities in the elderly may also contribute to drug-induced delirium. Reduced integrity of blood brain barrier increases the susceptibility to delirium in the elderly. Because of the relative increase in fat mass with ageing, lipophilic agents like bisoprolol have an increased volume of distribution in the elderly, thereby extending their half-life.
Protein binding also determines volume of distribution. Albumin reduces with age. Thus by changing the amount of free drugs available, protein binding drug interactions may affect mental status by allowing a larger free fraction to cross the blood brain barrier. Dose adjustments for low albumin are not well established, but it’s sensible to give highly albumin bound medications in conservative doses during delirium. Drug-drug interactions should also be kept in mind since they may alter the rate of metabolism of one another in the elderly.
For delirium in the elderly, a medication review for cause of delirium is essential. Any recent change in medication or increase in dose should be co-related with the symptoms of onset of delirium. The offending drug should be discontinued immediately. Even if delirium is not listed as one of the major side effects of any drug (bisoprolol in this case), it is worth doing a detailed medication review in all cases of delirium and reviewing its onset with the introduction or dosage change of a drug.
Gupta S, Consultant Physician, Frimley Park Hospital
Thapa Kala S, Trust Doctor, Frimley Park Hospital
Conflict of interest: none declared.
1. NICE. Delirium: prevention, diagnosis and management (CG103). https://www.nice.org.uk/guidance/cg103
3. Brayfield A(Ed), Martindale. The complete drug reference. Electronic version available from www.medicinescomplete.com
7. Katznelson R, Djaiani G, Mitsakakis N, et al. Delirium following vascular surgery: Increased incidence with preoperative beta-blocker administration: Canadian journal of Anaesthesia 2009; 56(11): 793–801